Thunderstorm Wind, Nowata
- When
- August 19, 8:31 PM CST
- Where
- Nowata County, South Coffeyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.980, -95.620
The public estimated thunderstorm wind gusts to 60 mph.
Severe thunderstorms affected portions of eastern Oklahoma during the late evening of the 19th and early morning hours of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms affected portions of eastern Oklahoma during the late evening of the 19th and early morning hours of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 8:16 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 916 PM CDT WED AUG 19 2009 ...UPDATE... .DISCUSSION... SEVERE THUNDERSTORMS HAVE DEVELOPED IN KANSAS AND HAVE HUGGED THE OKLAHOMA BORDER OVER THE PAST COUPLE OF HOURS. HAVE ADJUSTED POPS AND WEATHER IN THE FORECAST AND SENT OUT UPDATED PRODUCTS INCORPORATING THE LATEST FORECAST INFORMATION AND CURRENT WATCHES. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 443 PM CDT WED AUG 19 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 442 PM CDT WED AUG 19 2009 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...ELEVATED. AREA...EASTERN OKLAHOMA WEST OF HIGHWAY 75. ONSET...LATE THIS EVENING. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...LATE THIS EVENING. FLASH FLOOD. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...LATE THIS EVENING. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...LATE THIS EVENING. DISCUSSION... A VERY MOIST AND UNSTABLE AIR MASS CONTINUES TO RESIDE ACROSS THE REGION THIS EVENING. SEVERAL OUTFLOW BOUNDARIES LIE ACROSS THE REGION FROM EARLIER THUNDERSTORMS... AND THESE MAY BE THE FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT THIS EVENING. HOWEVER... THE MAIN ACTIVITY SHOULD BE IN ASSOCIATION WITH A COLD FRONT THAT WILL ENTER THE REGION AFTER MIDNIGHT. SEVERE WEATHER IS LIKELY ACROSS MUCH OF THE AREA OVERNIGHT... INCLUDING THE THREAT FOR TORNADOES... PARTICULARLY IN NORTHEASTERN OKLAHOMA DURING THE EARLY STAGES OF THUNDERSTORM DEVELOPMENT. EARLY DISCREET CELLS MAY EVOLVE INTO ONE OR MORE LARGE THUNDERSTORM COMPLEXES AS THE EVENT PROGRESSES... WITH LARGE HAIL AND DAMAGING STRAIGHT-LINE WINDS. IN ADDITION TO THE WIND AND HAIL THREAT... THERE WILL BE THE POSSIBILITY OF VERY HEAVY RAINFALL AND AN ASSOCIATED FLASH FLOODING THREAT. MANY AREAS HAVE RECEIVED SUBSTANTIAL RAINFALL OVER THE PAST COUPLE OF DAYS. THESE AREAS WILL BE THE MOST SUSCEPTIBLE TO FLOODING AS THE GROUND IS ALREADY SATURATED. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...SEVERE THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. SATURDAY...NO HAZARDS. SUNDAY...NO HAZARDS. MONDAY...NO HAZARDS. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... SEVERE WEATHER IS LIKELY TO BE ONGOING ACROSS MUCH OF THE AREA THURSDAY MORNING AS THE COLD FRONT CONTINUES TO SWEEP ACROSS THE REGION. AS THE FRONT SLOWS DURING THE DAY... ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE THURSDAY AFTERNOON IN THE VICINITY OF THE FRONT... WHICH IS EXPECTED TO STILL BE LOCATED IN SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS. AFTER THE FRONT FINALLY EXITS THE REGION LATE THURSDAY... A MUCH COOLER AND DRIER AIR MASS WILL BE PRESENT. TRANQUIL WEATHER WILL THEN PREVAIL THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
920 PM CDT WED AUG 19 2009
OKZ055>057-200245-
CRAIG OK-NOWATA OK-WASHINGTON OK-
920 PM CDT WED AUG 19 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHWESTERN CRAIG...NORTHERN NOWATA AND WASHINGTON
AT 915 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES NORTH OF WANN...MOVING EAST SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...LENAPAH...WANN AND HOLLOW.
THIS IS A SEVERE THUNDERSTORM THAT IS MOVING ACROSS SOUTHERN KANSAS
AND WILL BE MOVING VERY CLOSE TO THE OKLAHOMA STATE LINE THROUGH 10
PM. IF THE STORM INCREASES IN FORWARD SPEED...OR TURNS MORE TO THE
SOUTHEAST A WARNING WILL LIKELY BE REQUIRED FOR PORTIONS OF NOWATA
AND CRAIG COUNTIES.
THIS STORM IS ALSO PRODUCING OUTFLOW WINDS THAT HAVE ALREADY ENTERED
FAR NORTHERN WASHINGTON COUNTY AND FAR NORTHWEST NOWATA COUNTY.
WIND GUSTS UP TO 40 MPH MAY BE EXPECTED INTO NORTHERN OKLAHOMA AHEAD
OF THE STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3686 9523 3684 9587 3699 9596 3699 9528
TIME...MOT...LOC 0215Z 287DEG 25KT 3706 9580The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
13 hail, 11 thunderstorm wind, 3 flash flood. Local standard time, as filed.
The public estimated thunderstorm wind gusts to 60 mph.
Strong thunderstorm wind blew down numerous large tree limbs and damaged street signs.
Strong thunderstorm wind blew down large tree limbs.
Strong thunderstorm wind damaged the roof of a home.
Strong thunderstorm wind uprooted a tree.
Strong thunderstorm wind blew down large limbs.
Strong thunderstorm wind blew down large limbs.
Strong thunderstorm wind blew down large limbs.
Strong thunderstorm wind blew down large limbs.
Strong thunderstorm wind blew down large limbs and tore the gutters off a home.
Strong thunderstorm wind blew down multiple trees.
Over three and a half inches of rain in a couple hours resulted in flooded streets in town. Flood water entered a cafe and a store.
Several rural roads were flooded.
Several rural roads were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194883, 194885, 194884, 194887, 194888, 194889, 194890, 194926, 194927, 194928, 194929, 194930, 194931, 194994, 194936, 194937, 194933, 194938, 194939, 194934, 194941, 194935, 194943, 194944, 194945, 194974, 194976.